[Skip to Content]
[Skip to Content Landing]
Clinical Observation
October 28, 2002

Ticlopidine-Induced LupusA Report of 4 Cases

Author Affiliations

From the Division of Rheumatology, Beth Israel Medical Center (Dr R. F. Spiera and Ms Berman), and Department of Medicine, Mount Sinai School of Medicine (Drs Werner and H. Spiera), New York, NY.

Arch Intern Med. 2002;162(19):2240-2243. doi:10.1001/archinte.162.19.2240
Abstract

Drug-induced lupus has been associated with various medications. Ticlopidine hydrochloride is a platelet aggregation inhibitor that has been associated with thrombotic thrombocytopenic purpura, which is believed to be immune mediated. We describe 4 patients with drug-induced lupus following the institution of ticlopidine therapy. The 4 patients, who had systemic lupus erythematosus following ticlopidine use, were examined between 1997 and 1999. The clinical features of these patients, namely, older age of onset, presence of pleurisy and arthritis, and paucity of central nervous system, renal, or skin involvement, are consistent with drug-induced lupus. All had detectable antihistone antibodies. All 4 patients had clinical and serological improvement following ticlopidine withdrawal, allowing cessation or reduction of corticosteroid therapy. We suspect that ticlopidine can cause drug-induced lupus, and that this exposure should be considered particularly in the examination of elderly patients with systemic lupus erythematosus.

×